Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS Goodland, KS

August 6, 2003Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2003, 5:45 PM CDT for Thomas County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 5:45 PM CDT (22:45 UTC)
Expired
Aug 6, 2003, 6:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:20 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT WED AUG 6 2003

TONIGHT...VISIBLE SATELLITE IMAGERY/LOOK OUT THE WINDOW SUGGEST
MINIMAL THUNDERSTORM CHANCES. MID LEVEL TEMPERATURES OF 14-16C WILL
LIKELY INHIBIT ALL BUT ISOLATED THUNDERSTORM DEVELOPMENT. GUIDANCE
TEMPERATURES LOOK REASONABLE.

THURSDAY...UPPER RIDGE AXIS PARKS ITSELF ACROSS THE WESTERN HIGH
PLAINS AND THE CONEKA REGION (COLORADO/NEBRASKA/KANSAS) WITH 500 MB
HEIGHTS NEAR 597 DEKAMETERS. WITH WARM MID LEVEL TEMPERATURES NEAR
16C AND MINIMAL FORCING...THUNDERSTORM CHANCES APPEAR SLIM. GUIDANCE
HIGHS LOOK TOO COOL WITH 850 MB TEMPERATURES NEAR 30C.

THURSDAY NIGHT...THUNDERSTORMS THAT INITIATE ALONG THE NORTHERN
PERIPHERY OF THE UPPER RIDGE MAY MIGRATE ACROSS THE NEB/KS ZONES
LATE AS PER ETA DEPICTION...SO WILL GO WITH 20-30 PERCENT CHANCES.

FRIDAY...RIDGE ALOFT DOMINATES AGAIN. HOWEVER...MID LEVEL
TEMPERATURES COOL SOMEWHAT. WITH LOW/MID LEVEL MOISTURE AXIS IN THE
AREA...COULD SEE SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS...
BUT WILL OPT TO LEAVE OUT FOR NOW PENDING LATER MODEL RUNS. GUIDANCE
HIGHS AGAIN LOOK TOO COLD PER 850 MB TEMPERATURES.

SATURDAY...RIDGE ALOFT CONTINUES TO DOMINATE. GFS SUGGESTS A LOW
LEVEL CONVERGENCE BOUNDARY IN THE AREA. HOWEVER...EXPECT MID LEVEL
TEMPERATURES TO LIKELY REMAIN TOO WARM FOR THUNDERSTORMS. GFS
GUIDANCE HIGHS LOOK TOO COOL PER 850 MB TEMPERATURES.

SUNDAY...MASSIVE UPPER RIDGE DOMINATES THE ROCKIES WHILE AN
IMPRESSIVE SHORTWAVE TROUGH LIES FURTHER EAST USHERING IN COLDER AIR
INTO OUR REGION VIA A BACKDOOR TYPE FRONT. WILL THUS COOL
TEMPERATURES BACK NEAR NORMAL. WILL CONTINUE WITH A DRY FORECAST
SINCE MID LEVEL TEMPERATURES WILL REMAIN QUITE WARM AND LIKELY
INHIBIT THUNDERSTORMS.

MONDAY-WEDNESDAY...UPPER RIDGING WILL LIMIT THUNDERSTORM CHANCES.
HIGH TEMPERATURES SHOULD BE ABOVE GFS GUIDANCE PER GFS COOL BIAS AND
500 MB HEIGHT FIELDS. CANNOT RULE OUT AFTERNOON/EVENING
THUNDERSTORMS...BUT CHANCES LOOK TOO MINIMAL AT THIS TIME TO INCLUDE
IN THE ZONE FORECAST.

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.

RUBIN
Hazardous weather outlook, Aug 6, 11:45 AM CDT, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS WILL DEVELOP THIS AFTERNOON OVER EASTERN COLORADO AND
APPROACH THE KANSAS STATE LINE. ONE OR TWO STORMS NORTH OF INTERSTATE
70 IN COLORADO MAY BECOME STRONG ENOUGH TO PRODUCE 3/4 INCH HAIL AND
70 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL MOVE BACK AND FORTH BETWEEN THE WESTERN
HIGH PLAINS AND THE MOUNTAINS OF COLORADO AND NEW MEXICO FOR THE
NEXT WEEK...WITH THUNDERSTORMS POSSIBLE PRIMARILY DURING THE LATE
AFTERNOON AND EVENING HOURS.  OVERNIGHT THUNDERSTORMS CANNOT BE
RULED OUT WHEN THE UPPER HIGH IS OVER THE MOUNTAINS AS MOISTURE AT
MID AND UPPER LEVELS OF THE ATMOSPHERE MOVES AROUND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:41 PM CDTSevere Thunderstorm WarningGLDThomas64 min
Aug 6, 5:44 PM CDTSevere Thunderstorm WarningGLDYuma61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.